Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Elko, NV

June 4, 2020Elko County, Nye County, White Pine County, Nevada

NWS Elko, NV issued this red flag warning at Jun 4, 2020, 2:47 PM PDT for Elko County, Nye County, White Pine County, Nevada. It took effect at Jun 5, 2020, 11:00 AM PDT. It was in force for 10 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 2:47 PM PDT (21:47 UTC)
In effect from
Jun 5, 2020, 11:00 AM PDT
Expired
Jun 5, 2020, 9:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 169 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:32 PM PDTNON-TSTM WND GST 5711 Sse Blue Eagle Ranch, NVMESONET STATION TMBN2 TIMBER MTN.
Jun 5, 6:42 PM PDTTSTM WND GST 636 S Clover Valley, NVCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 6 S CLOVER VALLEY. MESONET STATION WSPNV 6.3 S CLOVER VALLEY (NV DOT).
Jun 5, 6:42 PM PDTNON-TSTM WND GST 636 S Clover Valley, NVMESONET STATION WSPNV 6.3 S CLOVER VALLEY (NV DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3171 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS85 KLKN 042147
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
247 PM PDT Thu Jun 4 2020

NVZ425-470-051600-
/O.UPG.KLKN.FW.A.0001.200605T1800Z-200606T0400Z/
/O.NEW.KLKN.FW.W.0004.200605T1800Z-200606T0400Z/
White Pine and Northeast Nye Counties-Eastern Elko County-
247 PM PDT Thu Jun 4 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 9 PM PDT Friday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties and Fire Weather Zone 470 Eastern Elko County.

* Winds...South 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Thunderstorm Coverage...Isolated dry, mainly across northern 
  and western portions of zone 470.

* Impacts...The combination of gusty winds and low humidity, 
  along with dry lightning and strong outflow winds, will create 
  critical fire weather conditions.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
855 
WWUS85 KLKN 050948
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
248 AM PDT Fri Jun 5 2020


NVZ425-470-060400-
/O.CON.KLKN.FW.W.0004.200605T1800Z-200606T0400Z/
White Pine and Northeast Nye Counties-Eastern Elko County-
248 AM PDT Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 425 AND 470...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties and Fire Weather Zone 470 Eastern Elko County.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Thunderstorm Coverage...Isolated dry, mainly across northern 
  and western portions of zone 470.

* Impacts...The combination of gusty winds and low humidity, 
  along with dry lightning and strong outflow winds, will create 
  critical fire weather conditions.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
108 
WWUS85 KLKN 052123
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
223 PM PDT Fri Jun 5 2020

NVZ425-470-060400-
/O.CON.KLKN.FW.W.0004.000000T0000Z-200606T0400Z/
White Pine and Northeast Nye Counties-Eastern Elko County-
223 PM PDT Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425 AND 470...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties and Fire Weather Zone 470 Eastern Elko County.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Thunderstorm Coverage...Isolated dry, mainly across northern 
  and western portions of zone 470.

* Impacts...The combination of gusty winds and low humidity, 
  along with dry lightning and strong outflow winds, will create 
  critical fire weather conditions.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
577 
WWUS85 KLKN 060402
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
902 PM PDT Fri Jun 5 2020

NVZ425-470-060515-
/O.EXP.KLKN.FW.W.0004.000000T0000Z-200606T0400Z/
White Pine and Northeast Nye Counties-Eastern Elko County-
902 PM PDT Fri Jun 5 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 425 AND 470...

Although winds are still gusty this evening, relative humidity 
has begun to recover. Winds will be diminishing as the evening 
wears on.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jun 4, 3:40 AM PDT, 11 hours 7 minutes earlier.

Area forecast discussion, Jun 4, 3:40 AM PDT, 11 hours 7 minutes before
Area Forecast Discussion
National Weather Service Elko NV
340 AM PDT Thu Jun 4 2020

.SYNOPSIS...Well above normal temperatures will continue through
Friday, with gusty afternoon and evening winds. Some isolated
mainly dry thunderstorms are possible this afternoon and evening.
Stronger winds expected on Friday along with an increase in
thunderstorm activity. Temperatures trend cooler into the weekend,
with showers and thunderstorms expected and lowering snow levels.
Temperatures may approach freezing on Sunday and Monday mornings.

&&

.SHORT TERM...Today through Friday night

A cut-off low remains centered off of the Southern
California/Northern Baja coast and is expected to remain there for
one last day today. At the same time, Nevada will remain on the
western edge of a flat ridge. Some moisture will be able to sneak
under the ridge this afternoon and evening and could bring a few
showers and isolated thunderstorms. Not a lot of moisture to work
with, with PWATs around .50 inches at best, so there will likely
be mainly Virga around, with any thunderstorm likely dry.
Temperatures will remain above normal, reaching into the lower 90's
in the warmest valleys today. There will be breezy conditions
this afternoon, with gusts generally up to around 25 kts.

The closed low will finally move ashore into Southern California
on Friday and will open up and eventually phase in with a fairly
cold and moist system over the weekend which will be moving in
from the Pacific Northwest. On Friday, moisture will begin to
increase in the diffluent flow, bringing an increase in some
showers and thunderstorms on Friday afternoon and evening.
Thunderstorms will start mainly dry at first before slowing
becoming a bit wetter through the evening and overnight. In fact,
models the past couple of days have indicated that there will be
enough instability left over for nocturnal thunderstorms, some
dry, and so they were added to the forecasts for Friday night.

The other forecast issue for Friday is the gusty southerly winds
that will kick up in eastern Nevada on Friday afternoon as a 40
to 45 kt 700 mb jet pushes into the area. These winds, coupled
with low RH will create critical Fire Weather conditions and a
Fire Weather Watch remains in effect for Friday in eastern Nevada.

.LONG TERM...Saturday through next Thursday.

A pacific system deepens into western CONUS during the weekend
and into next week. This should lead to active weather across the
silver state as ample moisture and instability are moved through
the region. Saturday is still looking to be the most active day
as the substantial moisture field across NV will be at its zenith.
Widespread showers with some thunderstorms are looking to occur
with fairly decent accumulation of rainfall being possible for
this time of year. The showers and thunderstorms should gradually
draw down over Sunday and Monday as the pacific system migrates
slowly eastward. A curveball, that is looking more possible, is
snowfall being possible during the night in valley locations as
cooler air moves into the region. Any snowfall amounts should be
limited by the decreasing nature of the precipitation and the
general warm daytime temperatures. By mid-next week drier air
should infiltrate NV on the west side of the trough ceasing any
remaining showers and thunderstorms. Winds are looking to follow
a diurnal trend with this system with gusty afternoon and evenings
and calmer nights. As of now the winds don't appear to be to
robust but there is the possibility they could become stronger.
This period should also see a large drop in temperatures with
highs decreasing into the 60-70s Saturday and 50-60s for Sunday
and Monday. Warming should then occur for Tuesday and Wednesday
with temperatures recovering into the 70s.

&&

.AVIATION...VFR through 06z Friday. Winds becoming drainage
overnight and then going to southwest and gusty Thursday
afternoon. Virga buildups and some gusty outflows near KTPH with
VCTS near KELY in the afternoon and early evening. Density
altitudes high, about the same as Wednesday.

&&

.FIRE WEATHER...Mainly dry and warm conditions are expected
today with some isolated showers or Virga around and possibly a
few dry thunderstorms. It will be breezy in the afternoon with
gusts up to around 25 knots.

Friday looks to be more active, with respect to both thunderstorm
activity and gusty winds. A Fire Weather Watch remains in effect for
Fire Weather zones 425 and 470 for Friday. Main concern is gusty
winds and low RHs, however there may be some isolated dry TS
moving into northern 470 Friday afternoon, along with western
portions of both zones early Friday evening. Otherwise, all other
zones will see in increase in showers and dry thunderstorms during
the afternoon and evening Friday, with dry thunderstorms possibly
extending into the overnight hours on Friday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening
for Eastern Elko County-White Pine and Northeast Nye Counties.

&&

90/99/98/90
Hazardous weather outlook, Jun 4, 12:10 AM PDT, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
1210 AM PDT Thu Jun 4 2020

NVZ030-031-033>041-050715-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
1210 AM PDT Thu Jun 4 2020

This hazardous weather outlook is for portions of eastern
Nevada...north central Nevada...northeast Nevada...northwest
Nevada and south central Nevada.

.DAY ONE...Today.

Much above normal temperatures continue today, with highs in the
lower to middle 90's in the warmest valleys. There will be a few
mainly dry thunderstorms this afternoon, though nothing
widespread.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

On Friday, very warm temperatures will continue with strong winds
expected to develop in the afternoon and evening hours in eastern
Nevada. This, coupled with low Relative Humidity, will create
critical Fire Weather conditions there. Thunderstorms will develop
during the afternoon and evening in the remainder of Nevada, with
some thunderstorms expected to be dry.

On Saturday through Monday a storm system will bring a much
cooler air mass to Nevada. This will create periods of showers
and thunderstorms to the area. Snow levels may drop low enough for
some snow flakes to fall in higher valleys on both Sunday and
Monday mornings, though any light accumulations are expected to
remain in the mountains. Frost or Freeze Advisories may eventually
be issued for the morning hours on Sunday and Monday since we are
now officially in the growing season and low temperatures will be
dropping near or below freezing.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

90

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.